Nonsteroidal anti-inflammatory drugs (NSAIDs) and Helicobacter pylori are known to share a number of pathogenic mechanisms, but there is no evidence to show a significant synergistic action between these two risk factors. Studies to assess possible interactions in the pathogenesis of dyspepsia and upper gastrointestinal mucosal lesions have differed in their endpoints, the definition of dyspepsia, and the regimens used for eradication of H. pylori. However, some conclusions may be drawn from the results of clinical trials. As far as dyspepsia is concerned, an association between NSAID dyspepsia and infection with H. pylori, seems likely, but it is difficult to make sense of the discrepant data that are currently available. On the contrary, neither short- nor long-term NSAID administration presents a definite major risk of gastric and duodenal injury or, above all, of ulcer-related complications (bleeding or perforation) in H. pylori-positive patients. Based on these considerations, what recommendations can be made with regard to H. pylori eradication in patients requiring treatment with NSAIDs? H. pylori and anti-inflammatory drugs are probably independent causes of gastric and duodenal damage. Patients taking NSAIDs who are found to have gastric or duodenal ulcers should, therefore, be tested for the bacterium and specifically treated, because H. pylori and NSAID-induced ulcers may be macroscopically indistinguishable. Whether asymptomatic patients taking NSAIDs should be tested and treated for H. pylori infection is still a matter of debate.
|Titolo:||Nonsteroidal anti-inflammatory drug gastropathy and Helicobacter pylori : the search for an improbable consensus|
|Settore Scientifico Disciplinare:||Settore MED/12 - Gastroenterologia|
|Data di pubblicazione:||2001|
|Appare nelle tipologie:||01 - Articolo su periodico|